Vasculitic neuropathy following exposure to minocycline

John M. Baratta, P. James B. Dyck, Patricio Brand, Pariwat Thaisetthawatkul, Peter J. Dyck, Janean K. Engelstad, Brent Goodman, Chafic Karam

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Objective: To report 3 patients with minocycline-induced autoimmunity resulting in peripheral nerve vasculitis. Methods: We report 3 patients who, during minocycline treatment for acne vulgaris, developed subacute onset of pain and weakness caused by vasculitis in single and multiple mononeuropathy patterns. Results: Each patient underwent either a nerve or muscle biopsy that confirmed vasculitis. One patient additionally developed systemic symptoms (including fever, fatigue, and night sweats) and another had a posterior circulation stroke. Symptoms developed with either early or prolonged use of minocycline. Despite withdrawal of minocycline, patients needed long-term immunotherapy to gain neurologic improvement. Conclusions: Our findings suggest that the typical neuropathy associated with minocycline use is painful single or multiple mononeuropathy due to peripheral nerve vasculitis, which may also be accompanied by presumed CNS vasculitis (presenting as stroke).

Original languageEnglish (US)
Article numbere180
JournalNeurology: Neuroimmunology and NeuroInflammation
Volume3
Issue number1
DOIs
Publication statusPublished - Feb 1 2016
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Cite this

Baratta, J. M., Dyck, P. J. B., Brand, P., Thaisetthawatkul, P., Dyck, P. J., Engelstad, J. K., ... Karam, C. (2016). Vasculitic neuropathy following exposure to minocycline. Neurology: Neuroimmunology and NeuroInflammation, 3(1), [e180]. https://doi.org/10.1212/NXI.0000000000000180